People with diabetes sometimes experience symptoms where their blood sugar level is below 70-milligram deciliter (mg/dl). In such a situation, they feel dizziness, shivers, and a fast heartbeat. This is insulin shock, also known as hypoglycemia.
It happens when your body has a lower sugar level than the average range and is often caused by taking excessive insulin in the blood—regularly checking your blood sugar level, heart rate or getting genetic testing help to reduce the potential danger.
What is Insulin Shock?
Diabetic hypoglycemia or insulin shock occurs when the body has a low blood sugar level.
Glucose runs to fuel our body, so if you don’t have enough glucose, your body can’t function well.
Insulin shock seizures can be dangerous and life-threatening as they can cause brain damage, consciousness loss, and brain shock. Immediate treatment can save the patient from tissue or organ damage. When a diabetic patient takes an insulin shot and doesn’t make the meal after 15 to 30 minutes, it increases the body’s level of insulin. An increasing number of deaths from insulin shock is an alarming situation to take preventative measures instantly.
Signs of Insulin Shock
When blood sugar level gets lower than normal, the patient can experience cold and clammy skin, shakes, tiredness, pallor, and hunger. The most common sign that indicates a mild insulin shock in patients are these:
- Rapid pulse rate
Symptoms of hypoglycemia sometimes get worse and are even more dangerous for health. Signs and symptoms of severe hypoglycemia include:
- Blurry vision
- Slurred speech
- Jerky movements
- Trouble speaking
If you experience any of the signs mentioned above, then you need immediate treatment. If an insulin shock is left untreated, it can cause difficulty in the body’s movement. In cases where a patient is working at a high place or having diabetic shock while driving a car, they may end up in a severe accident.
Some patients don’t even feel any of the familiar and typical signs of insulin shock, which is called “Hypoglycemia unawareness.” This can happen if a person has had several experiences of hypoglycemia or being a diabetic patient for too long.
Causes of Insulin Shock
Excessive insulin is a common reason for experiencing hypoglycemia, and it’s a problematic health condition in diabetic patients.
Type 1 diabetes can experience two episodes of insulin shock from mild to low blood sugar levels. If they don’t show any symptoms before, their lows indicate a higher chance of having low blood sugar episodes.
People with type 2 diabetes can experience insulin shock seizures because of certain medications or insulin.
Injecting wrong insulin or injecting the insulin into muscles instead of skin can cause insulin shock.
If the diabetic patient doesn’t take enough carbohydrates, they can also experience insulin shock.
Other factors such as food choices and mealtime also influence blood sugar levels.
Best Treatment for Hypoglycemia
When type 1 and type 2 diabetic patients notice low blood sugar level symptoms, they should take specific steps to normalize the blood level.
American Diabetes Association (ADA) recommends that if one experiences an insulin shock system, one should check their blood sugar level first. If they find the sugar level low, eat a surgery food or drink containing 15 grams of carbohydrate. After 15 minutes, recheck their blood sugar level.
In case they still experience low blood sugar levels, then they need to repeat the whole process. Once the blood sugar level comes back to normal, the person can take their regular diet and meal schedule.
Doctors can prescribe a hormone called glucagon to avoid diabetic shock. Glucagon available in the syringe to use in an emergency.
If the patient experiencing insulin shock becomes unconscious, immediately turn them on their side and inject a glucagon shot in under 15 minutes. If there is no glucagon available for patients under 15 minutes, call 911 for immediate medical treatment.
Complications of Insulin Shock
The diabetic patient should take the symptoms mentioned above of hypoglycemia seriously. Insulin shock can be life-threatening that can damage brain functioning and severe complications such as:
- Loss of consciousness
Note that when treating hypoglycemia, it is essential to take the required amount of glucose and not overdose on it, which can cause high blood sugar levels.
How to Avoid Insulin Shock?
Adapting to healthy lifestyle changes can help people to prevent hypoglycemia and insulin shocks, which include
- Not skipping meal
- Take prescribed medication on time
- Monitoring blood sugar level
- Keeping track of any low blood sugar symptoms
- Take medication and calories based on physical activity levels.
- Using a glucose monitor with an alarm feature to keep an eye on low blood sugar levels.
- Avoiding episodes of hypoglycemia which leads to unawareness of symptoms.
If people with diabetes have many repeated episodes of hypoglycemia, it causes their brain to identify the disease. The body stops showing symptoms of insulin shock because of hypoglycemia unawareness. It often happens while sleeping and is more common in type 1 diabetes.
To avoid any complications, check your blood sugar level regularly. If you don’t take it seriously or treat it on time, it can lead to a coma or death.
When to See A Doctor
People who have diabetes can deal with insulin shock on time by taking glucose tablets or recommended surgery remedies. Remedies include 4-ounce carbohydrates, diet soda, a serving of jellies, and one tablespoon of honey to help the sugar level return to normal.
Once the sugar level is normal, they can get back to their regular activity and diet. If the blood sugar level is still low after taking medicine, people with diabetes should contact their doctor immediately.
People who don’t have diabetes experience hypoglycemia symptoms should see their doctor right away, even if they get their sugar level back to normal after eating surgery items.
FAQs: Insulin Shock or Hypoglycemia
1- What should I eat if my sugar is high?
To control or lower your blood sugar level immediately, recommended foods are;
- Vegetables: Lettuce and green peas.
- Food: melon, berries, and plum.
- Whole grain or higher fiber food diary: plain yogurt cheese.
2- Can you go into a coma if your sugar is too high?
High blood sugar means your blood gets thick. Access sugar passes through your blood which causes you to take out a significant amount of fluid. If it is not treated on time, it can cause diabetic coma or life-threatening dehydration.
3- What does too much insulin feel like?
Taking too much insulin can create dizziness and irritability. Insulin is used by body cells to change sugar into energy. So if there is too much insulin in the body, it will use sugar to convert into energy, leaving less sugar in the body that can cause low blood sugar levels.
4- What happens if insulin is taken after food?
Insulin works better if it is taken before a meal. Take your insulin 15-30 minutes before having your meals. If you don’t take insulin the right way, it can cause low blood sugar levels or hypoglycemia which is dangerous for your health.
5- What is the max amount of insulin per day?
Most people with diabetes need two shots of insulin every day to control their sugar levels. Some people need it 3 to 4 times a day. The insulin per shot is different for diabetic people and can only be recommended by a doctor. The max amount for some patients is 200 units per day.
Insulin shock is a problematic medical condition. People with diabetes should take all the precautionary measures to avoid complications. Take an insulin resistance diet and supplements to lower blood sugar levels. But most importantly, get your genetic testing done to prevent the disease beforehand. A regular check of blood sugar levels is also helpful in minimizing the risks associated with diabetes and insulin shock.